I am a 98-year-old male and am in reasonably good health. A few months ago, my urine started having a very strong and unpleasant odor. My family physician sent me to do blood and urine tests, and they came out perfectly normal. He told me to increase my intake of water from eight to 10 glasses a day.After this had no effect he then sent me to a urologist, who, after an ultrasound scan, diagnosed me with a benign enlargement of the prostate gland (benign prostatic hyperplasia) that doesn’t warrant surgical intervention. However, he said that he didn’t know the cause of the odor, suggesting that it might be caused by the medication that I was taking. At the time I was taking 10 mg. of Omapradex daily for gastric ulcers and vitamin B12.For a period of six weeks I cut out the vitamin B12, and I also reduced my intake of Omapradex by half every two or three days. But neither of these had any effect on the smell of my urine. Since my initial blood and urine test, I have had three subsequent tests, and all of these proved to be normal. What can be the cause of this odor and what can be done about it? D.S., Petah TikvaProf. Mel Rosenberg, a veteran microbiologist and expert on odors, replies: Odor in urine can be the sign of a medical problem, and your physician has the responsibility to do the relevant research. It is good that the tests showed nothing was apparently wrong.However, I would like to bring your attention a different phenomenon, and that is the change in color that is accompanied by intake of some vitamins, including B12. When you see the change in color, what is the first thing you do? You smell the urine and notice that it smells. Urine often does smell, whether for medical or nonmedical reasons. Then every time you urinate, you are acutely aware of whether there is an odor, something that may not have bothered you before.So in conclusion, if the physician does find something amiss, I hope it is minor and correctable. If not, you are welcome to just ignore it. The odor won’t go away perhaps, but your worry may.I am 88 years old. Due to elevated blood pressure, I had been taking 100 mg. of aspirin as well as Cardiloc. One doctor recently ran tests and recommended a second 100 mg. of aspirin to slow down the closing of certain capillaries in the brain. My family doctor told me that the second aspirin was unnecessary. What do the experts say? K.F., Michmoret Longtime pharmacology consultant Howard Rice comments: To answer your query, I would need a list of all the medications you take, including any complementary medicine medications, as well as your weight, coagulation tests (PT and PTT) and your history of any blood and coagulation problems. I would need to know if you are stabilized on Cardiloc and if your heartbeat and pulse rate are regular. Then perhaps an assessment could be made. It also would help to know if the first physician is a cardiologist and his rationale for giving 200 mg. of aspirin when the anticoagulant effect is generally accepted to be 81 mg. daily.Judy Siegel-Itzkovich reports: In a previous query, an elderly reader asked if there is anything that can be done for liver spots on the skin. An experienced dermatologist said there is no real remedy for them. However, dermatologist and laser treatment expert Dr. David Friedman insists that there are ways to minimize them or even cause them to disappear. “We have been treating liver spots [solar lentigos] for years with lasers and intense pulse light. We routinely achieve complete clearance in one to three sessions. Such treatment has been documented in peer-reviewed medical journals.”Rx for Readers welcomes queries from readers about medical problems.Experts will answer those we find most interesting. Write Rx for Readers, The Jerusalem Post, POB 81, Jerusalem 9100002, fax your question to Judy Siegel-Itzkovich at (02) 538-9527, or email it to firstname.lastname@example.org, giving your initials, age and place of residence.